International Overdose Awareness Day occurs every year on August 31st to reduce the stigma of death related to substance use disorder while honoring the many lives lost to the unfortunate effects of an overdose. On this day, people come together to acknowledge the grief felt by those who have lost a loved one to an overdose and raise awareness around the signs of an overdose and tactics to prevent one from occurring.
By providing proper education and resources to prevent overdoses, you can help others battling substance use disorder. If you’re ready to get involved, we have a few ways that you can do your part on International Overdose Awareness Day.
Getting Involved on International Overdose Awareness Day
Although society has made significant progress in recent decades, the topic of substance use disorder remains shrouded in stigma and misconception. Many people mistakenly believe that those with substance use disorder is a conscious choice rather than a medical disorder that alters a person’s neurological functioning. Furthermore, those struggling with substance use disorder may believe that seeking treatment is a sign of weakness, while others believe that they do not need treatment because they are functional members of society.
These misconceptions may seem innocuous, but they prevent people with substance use disorder from getting the treatment they need, leading to an increased rate of overdoses. Of the 22.7 million Americans with substance use disorder, only 2.5 million seek help. However, raising awareness about substance use disorder reduces the stigma surrounding substance use and rehab, which encourages people to seek treatment. If you’re interested in doing your part on Overdose Awareness Day, here are a few ways to get involved.
Organize an Overdose Awareness Event
Promoting awareness about the dangers of overdosing and substance use disorder doesn’t need to be boring. Hosting an event can be a great way to strengthen bonds within your community for a worthy cause. Consider organizing a fundraiser by hosting a bake sale, concert, or a walk-a-thon. You can also host informational fairs which educate people about the signs of an overdose, what to do in the event of an overdose, and how to seek treatment for substance use disorder.
Share Your Knowledge and Experience
Most people are strapped for time, so if you’re too busy to organize an event, there are still ways that you can contribute to the betterment of your community. Although 100 people die from an overdose every day, many people remain unaware of how to help loved ones seek treatment or what to do if they notice the signs of an overdose. Additionally, many people do not recognize the symptoms of an overdose at all.
If you’re comfortable talking about your personal experiences, or the experiences of someone you know, spreading the word can make a huge difference. When the opportunity arises, share your knowledge with people you know by starting discussions in person or on social media. Simply providing people with information about the prevalence of overdosing and substance use disorder can save a life.
Promote Positive Mental Health
Substance use disorder and mental health disorders are inextricably intertwined. Studies show that 50% of people with severe mental health disorders struggle with substance use. Unfortunately, people who struggle with mental health disorders turn to unhealthy coping strategies when they cannot obtain proper treatment.
As a result, raising awareness about mental health disorders and promoting self-care can reduce the stigma around mental health treatment, encouraging people to seek the help they deserve. In turn, people with mental health disorders are more likely to develop healthy coping mechanisms, recover from substance use, and reduce their risk of overdosing.
Signs and Symptoms of an Overdose
An alcohol or substance overdose happens when a person ingests a greater amount of a substance than their body can handle. When an overdose occurs, the results can be fatal or have long-term effects on the person’s overall health. The signs and symptoms of an overdose depend on the substance a person takes. If you or someone you love is at risk of experiencing an overdose, pay close attention to these signs and symptoms so that you can seek help as soon as possible.
Signs of an Alcohol Overdose
Alcohol overdoses, also known as alcohol poisoning, is the third-leading preventable cause of death in the United States. Symptoms of an alcohol overdose include the following:
- Low heart rate
- Loss of motor skills
- Difficulty staying awake
- Reduced body temperature
- Pale or blue skin
Signs of a Depressant Overdose
Central nervous system (CNS) depressants can make a person drowsy or lethargic. Depressant overdoses may cause the following:
- Significant loss of strength and fainting
- Vision problems
- Slowed breathing
Signs of an Opioid Overdose
Opioid overdoses are the most common cause of an overdose. These overdoses may often occur with little to no warning. Signs of an opioid overdose include:
- Slowed breathing
- Slowed heart rate
- Small pupils
- Unconsciousness or losing the ability to speak
- Pale or clammy skin
- Limpness in the body
- Gurgling noises from the mouth
- Blue fingernails and lips
Signs of a Stimulant Overdose
While depressants, alcohol, and opioids have similar effects, a stimulant overdose will appear completely different. Signs of a stimulant overdose include:
- Quickened breathing
- Increased body temperature
- Increased heart rate
- Paranoia, irritability, and aggression
- Convulsions and coma
Seeking Help in the Event of an Overdose
If you believe that you or another person is experiencing an overdose, you must call 911 and seek medical attention immediately. Ensure that you communicate your exact location and phone number so that healthcare workers can arrive as soon as possible. If someone else is overdosing, stay with them until the ambulance arrives.
In order to prevent an overdose, avoid mixing substances. Remember that many prescription medications also come with the risk of an overdose, so remain aware of when you took your medication and the dosage. Consider keeping your prescription medication in a safe, secure locking pill bottle to ensure that no one else can gain access.
Support International Overdose Awareness Day with Safe Rx
A significant portion of overdose prevention lies in having tools that prevent an overdose from occurring in the first place. At Safe Rx, we know that medication safety begins with reducing unauthorized access to prescriptions. That’s why Safe Rx locking pill bottles allow patients to protect their prescription medications with either a preset or custom 4-digit code to ensure that no one else can access them.
If you’re interested in learning more about how Safe Rx locking pill bottles can help save lives, contact us today!